vic_logo
education.vic.gov.au

School operations

Asthma

Treating an asthma attack

This procedure describes how to treat a student having:

  • an asthma attack
  • difficulty breathing for an unknown cause, even if they are not a known to have asthma.

Note: For a student who is not a known to have asthma, this treatment:

  • could be lifesaving, if the asthma has not previously been recognised
  • would not be harmful, if the cause of breathlessness was not asthma.

Warning: Immediately call 000 and ask for an ambulance and state a student is having an asthma attack if:

  • the student is not breathing
  • the student is having a severe or life threatening attack
  • the student is having an asthma attack and a reliever is not available
  • you are concerned
  • at any time the student’s condition suddenly worsens, or is not improving
  • the student is known to have anaphylaxis —  follow their Anaphylaxis Action Plan, then give asthma first aid.

Delay in treatment may increase the severity of the attack and ultimately risk the student’s life.

First time asthma attack

If a student appears to be having difficulty breathing but has not been diagnosed with asthma, the school staff should follow the school’s first aid procedures. This should include immediately:

  • locating and  administering the reliever medication from the asthma emergency kit
  • after the first 4 doses of reliever medication call 000 for an ambulance
  • continue giving 4 doses of reliever medication every 4 minutes whilst waiting for the ambulance to arrive.

Step 1 — Sit the person upright

  • Be calm and reassuring.
  • Do not leave them alone.
  • Seek assistance from another teacher (or reliable student) to locate the student's Asthma Action Plan and an asthma emergency kit if required. If the student’s Asthma Action Plan is not immediately available, use asthma first aid as described below.

Step 2 — Give 4 separate puffs of blue or blue-grey reliever puffer

  • Shake the blue or blue-grey reliever puffer.
  • Use a spacer if you have one.
  • Put one puff into the spacer.
  • Student draws in medication from the spacer.

Step 3 — Wait 4 minutes

  • If there is no improvement, give 4 more separate puffs of blue or blue-grey reliever as per step 2 and wait 4 minutes (or give 1 more dose of Bricanyl or Symbicort inhaler).

Step 4 — If there is still no improvement call 000 and ask for an ambulance

  • Tell the operator the student is having an asthma attack.
  • Keep giving 4 separate puffs, every 4 minutes until emergency assistance arrives (or 1 dose of Bricanyl or Symbicort every 4 minutes —  up to 3 more doses of Symbicort).

Step 5 — If asthma is relieved after administering asthma first aid stop the treatment and observe the student

  • Notify the student’s emergency contact person and record the incident.
Guidance chapter on treating a student having an asthma attack or difficulty breathing

Reviewed 10 May 2021

Was this page helpful?